Michigan, 2007Flood in Michigan, March 14 to 15, 2007
March 14 to 15, 2007 · NWS APX · 1 event in 1 county or zone
Rapid snowmelt upstream resulted in considerable flooding in Arenac County. Ice cover on rivers and streams, and on Saginaw Bay downstream, slowed runoff and contributed to flooding problems.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapid snowmelt upstream resulted in considerable flooding in Arenac County. Ice cover on rivers and streams, and on Saginaw Bay downstream, slowed runoff and contributed to flooding problems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 14, 2:55 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 14, 2:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EDT WED MAR 14 2007
.DISCUSSION...LATEST SURFACE MAP PLACES THE FIRST COLD FRONT NOW
MOVING ACROSS SOUTHERN LOWER MICHIGAN...WITH A SECONDARY COLD FRONT
ON ITS HEELS DROPPING SOUTHWARD INTO UPPER MICHIGAN. NOT MUCH IN THE
WAY OF ANY PRECIPITATION ALONG EITHER FRONT AT THE MOMENT. ALL THAT
HAS BEEN SEEN ACROSS THE REGION IS MID TO HIGH LEVEL CLOUDINESS WITH
CEILINGS AT OR ABOVE 10K FT. ACARS SOUNDINGS SHOW AN ABUNDANCE OF
DRY AIR FROM THE SURFACE TO 650MB. THUS...PRECIPITATION CONCERNS
HAVE BEEN MINIMAL AT BEST THIS AFTERNOON. FORECAST ISSUES OVER THE
NEXT 24 HOURS REVOLVE MAINLY AROUND CLOUD COVER AND TEMPERATURE
ISSUES.
TONIGHT AND THURSDAY...THE DRY AIR BELOW 650MB WILL HOLD TOUGH OVER
THE NEXT 24 HOURS...SO OUTSIDE OF SOME MID LEVEL CLOUDS...THE
WEATHER WILL REMAIN TRANQUIL. DEWPOINTS WILL REALLY FALL OFF TONIGHT
IN THE WAKE OF THE SECONDARY COLD FRONT...GENERALLY DROPPING INTO
THE LOWER TO MIDDLE TEENS. THIS DRIER AIR...AND PARTIAL CLEARING
WILL YIELD A MUCH COLDER NIGHT WITH LOWS REACHING THE TEENS TO LOWER
20S. THIS WILL FREEZE UP ANY SLUSHY AREAS OF SNOW TONIGHT. HIGHS ON
THURSDAY WILL ONLY RECOVER TO THE UPPER 20S IN EASTERN UPPER...WITH
LOWER AND MIDDLE 30S IN NORTHERN LOWER.
MOVING ON TO POTENTIAL FLOODING...AFTER MAKING SOME PHONE CALLS DOWN
AROUND ARENAC AND GLADWIN COUNTY...WILL MAKE NO CHANGES TO THE FLOOD
WATCH AND KEEP IT RUNNING UNTIL 12Z TOMORROW MORNING. AS
TEMPERATURES FALL BELOW FREEZING TONIGHT...THE FLOODING THREAT
SHOULD GRADUALLY DIMINISH. THE RIFLE RIVER AT STERLING CONTINUES TO
RISE AND IS NOW WITHIN A HALF FOOT OF FLOOD STAGE...SO WILL CONTINUE
TO MONITOR THAT SITUATION THROUGH THE OVERNIGHT HOURS.
KAS
REMAINDER OF THE FORECAST (THURSDAY NIGHT THROUGH NEXT
WEDNESDAY)...INCREASING RIDGING OUT WEST WILL LEAD TO A MEAN TROUGH
BEING CARVED OUT ACROSS THE GREAT LAKES AND EASTERN STATES. THIS
WILL RESULT IN CONTINUED COLDER WEATHER INTO THIS WEEKEND WITH
MODERATING TEMPERATURES THEN EXPECTED NEXT WEEK. THE MAIN LONG TERM
FORECAST CONCERNS REVOLVE AROUND POPS AND TEMPERATURES.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...SURFACE HIGH PRESSURE CENTERED
ACROSS EASTERN ONTARIO THURSDAY NIGHT WILL SLIDE OFF INTO QUEBEC
FRIDAY INTO FRIDAY NIGHT. MEANWHILE...INVERTED SURFACE TROUGH WILL
MOVE FROM MINNESOTA INTO WISCONSIN. SHORT TERM MODELS SHEAR THIS
FEATURE OUT AS IT MOVES VERY SLOWLY TO THE EAST. MODEL
SOUNDINGS/CROSS SECTIONS REMAIN FAIRLY DRY ESPECIALLY AT LOW LEVELS
MEAN 900-700 MB RH AROUND 60 PERCENT). THEREFORE...DUE TO THE
COMBINATION OF THE WEAKENING SURFACE WAVE AND THE DRY AIR WILL LOWER
POPS INTO THE SLIGHT CHANCE CATEGORY. LAKE EFFECT POTENTIAL DURING
THIS TIME LOOKS MINIMAL AS WELL WITH A LIGHT NORTHEAST FLOW AND THE
LACK OF MOISTURE (NOT TO MENTION THE HIGH MID MARCH SUN DURING THE
DAY). GUIDANCE LOWS THURSDAY NIGHT ARE PRETTY COLD (UPPER SINGLE
DIGITS AND TEENS) WHICH LOOK GOOD DUE TO LIGHT WINDS AND PARTLY
CLOUDY SKIES. HIGHS FRIDAY RANGING FROM AROUND 30 NORTH TO THE
MIDDLE 30S SOUTH WITH LOWS FRIDAY NIGHT MAINLY IN THE TEENS.
SATURDAY...SURFACE HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST
WHICH SHOULD PROVIDE AT LEAST PARTLY SUNNY CONDITIONS (MEAN 1000-500
MB RH 40 TO 50 PERCENT). AS THE FLOW BACKS INTO THE NORTH AND
INCREASES THERE WILL LIKELY BE LAKE CLOUD FORMATION ALONG WITH A
CHANCE OF FLURRIES AS OVER LAKE INSTABILITY IS ALRIGHT WITH 850 MB
TEMPERATURES AROUND -14C. HIGHS GENERALLY IN THE LOWER AND MIDDLE
30S.
SUNDAY...AS SURFACE HIGH PRESSURE MOVES OFF TO THE EAST...WARM
ADVECTION WILL INCREASE AS WE GET INTO A MORE SOUTHERLY FLOW AT THE
SURFACE. WILL CONTINUE TO KEEP SUNDAY DRY FOR NOW WITH PRECIPITATION
EXPECTED TO HOLD OFF UNTIL SUNDAY NIGHT (BUT THIS TIMING MAY TURN
OUT TO BE ON THE OPTIMISTIC SIDE). HIGHS IN THE MIDDLE AND UPPER 30S.
SUNDAY NIGHT THROUGH WEDNESDAY...EXTENDED MODELS ARE BACKING OFF OF
THE SCENARIO OF COLDER AIR WORKING ITS WAY BACK INTO THE REGION NEXT
WEEK. WARM ADVECTION LIGHT SNOW IS POSSIBLE SUNDAY NIGHT AND RAIN OR
SNOW ON MONDAY AS LOW PRESSURE MOVES BY TO OUR NORTH. A WEAK COLD
FRONT WILL THEN MOVE ACROSS THE AREA LATER MONDAY WITH SLIGHTLY
COOLER CONDITIONS TUESDAY BEFORE WARMING BACK UP ON WEDNESDAY. A
RIDGE OF SURFACE HIGH PRESSURE IS EXPECTED TO LEAD TO NO
PRECIPITATION DURING THE TUESDAY AND WEDNESDAY PERIOD.
SULLIVAN
&&
.AVIATION...ISSUED AT 125 PM
A COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHERN
MICHIGAN FOR THE REST OF THE DAY...BUT ABUNDANT MID-LEVEL MOISTURE
BEHIND THE FRONT WILL KEEP A BKN-OVC100 DECK PRESENT INTO TOMORROW.
HAVE NOT SEEN A SURFACE OBS INDICATING THAT THE LIGHT
PRECIPITATION ON RADAR HAS BEEN REACHING THE GROUND ACROSS NORTHERN
WISCONSIN AND UPPER MICHIGAN OVER THE COURSE OF THE MORNING. DRY
AIR ASSOCIATED WITH A SURFACE HIGH OVER THE NORTHERN PLAINS WILL
NUDGE IN TONIGHT ENSURING A FRESH SUPPLY OF DRY AIR TO PREVENT ANY
PRECIP FROM REACHING THE GROUND. WILL THEREFORE KEEP PRECIP OUT OF
THE TAFS LEAVING VFR CONDITIONS PRESENT THROUGH TOMORROW.
MPC
&&
.APX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TONIGHT...MIZ041-042.
&&Hazardous weather outlook, Mar 14, 10:04 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EDT WED MAR 14 2007
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1104 AM EDT WED MAR 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...REST OF TODAY AND TONIGHT
THE SNOWMELT FROM THE PAST FEW DAYS...COMBINED WITH THE ANTICIPATED
SNOWMELT TODAY...MAY LEAD TO SOME LOCALIZED FLOODING TODAY AND
TONIGHT ACROSS GLADWIN AND ARENAC COUNTIES. SEE ONGOING WATCH FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
GAYLORD.
KAS
Flood, Arenac
- When
- March 14, 5:00 PM EST to March 15, 12:00 PM EST
- Where
- Arenac County, 4 mi NNW of Sterling to 1 mi E of Pine River
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.083, -84.051
The Rifle River near Sterling crested at 9.6 feet, above the estimated flood stage of 8 feet. In Clayton Township, water encroached on North and Main Roads, and near Town Line and Dobler Roads. In Standish Township, high water impacted Foco and Palmer Roads, and Arenac State Road just north of Worth Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Minnesota, March 14 to 17, 2007$5.0 million · 1 event
- Flooding in New York, March 14 to 18, 2007$600,000 · 13 events
- Flash Flooding in Iowa, March 14, 2007$600,000 · 4 events
- Tornado and Hail in Ohio, March 14, 2007$405,000 · EF0 · 10 events
- Flooding in New York, March 14 to 18, 2007$300,000 · 12 events
- Flooding and Hail in Ohio, March 14, 2007$81,000 · 0.75 in hail · 17 events
- Flooding and Damaging Wind in Pennsylvania, March 14 to 15, 2007$15,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 14, 200754 kt wind · 13 events
- Heavy Rain in Hawaii, March 14 to 16, 200712 events
- Flooding and Hail in Ohio, March 14 to 15, 20071 in hail · 10 events
- Hail and Damaging Wind in West Virginia, March 14, 20071.25 in hail · 9 events
- Flooding and Hail in West Virginia, March 14 to 15, 20070.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19464.